Alert archive / New York / Beach Hazards Statements in 2019

Beach Hazards Statement 12, NWS Buffalo, NY

September 13, 2019Chautauqua County, Erie County, Jefferson County, New York

NWS Buffalo, NY issued this beach hazards statement at Sep 13, 2019, 11:04 PM EDT for Chautauqua County, Erie County, Jefferson County, New York. It took effect at Sep 14, 2019, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2019, 11:04 PM EDT (03:04 UTC)
In effect from
Sep 14, 2019, 6:00 AM EDT
Expired
Sep 14, 2019, 7:32 PM EDT
In force
14 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Jefferson County, NY

The radar

The Buffalo radar (KBUF), 54 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

064 
WHUS41 KBUF 140304
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
1104 PM EDT Fri Sep 13 2019

NYZ007-141115-
/O.NEW.KBUF.BH.S.0012.190914T1000Z-190915T0000Z/
Jefferson-
1104 PM EDT Fri Sep 13 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

The National Weather Service in Buffalo has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Saturday
through Saturday evening.

* LOCATIONS...Beaches of Jefferson county.

* TIMING...From 6 AM EDT Saturday through Saturday evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when there is a high swim
risk. This means life threatening waves and currents are
expected. Stay out of the water and stay away from dangerous
areas like piers and breakwalls.

&&

$$
5 follow-up statements
655 
WHUS41 KBUF 140839
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
439 AM EDT Sat Sep 14 2019

NYZ010-019-085-141700-
/O.EXB.KBUF.BH.S.0012.190914T1000Z-190914T2100Z/
Northern Erie-Chautauqua-Southern Erie-
439 AM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

The National Weather Service in Buffalo has issued a Beach
Hazards Statement, which is in effect through this afternoon.

* LOCATIONS...Beaches of Erie and Chautauqua counties.

* TIMING...Through this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when there is a high swim
risk. This means life threatening waves and currents are
expected. Stay out of the water and stay away from dangerous
areas like piers and breakwalls.

&&

$$

NYZ007-141700-
/O.CON.KBUF.BH.S.0012.190914T1000Z-190915T0000Z/
Jefferson-
439 AM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATIONS...Beaches of Jefferson county.

* TIMING...Through this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when there is a high swim
risk. This means life threatening waves and currents are
expected. Stay out of the water and stay away from dangerous
areas like piers and breakwalls.

&&

$$
573 
WHUS41 KBUF 141443
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
1043 AM EDT Sat Sep 14 2019

NYZ007-142245-
/O.CON.KBUF.BH.S.0012.000000T0000Z-190915T0000Z/
Jefferson-
1043 AM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...Beaches of Jefferson county.

* TIMING...Until 8 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when there is a high swim
risk. This means life threatening waves and currents are
expected. Stay out of the water and stay away from dangerous
areas like piers and breakwalls.

&&

$$

NYZ010-019-085-142100-
/O.CON.KBUF.BH.S.0012.000000T0000Z-190914T2100Z/
Northern Erie-Chautauqua-Southern Erie-
1043 AM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* LOCATIONS...Beaches of Erie and Chautauqua counties.

* TIMING...Until 5 PM EDT this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when there is a high swim
risk. This means life threatening waves and currents are
expected. Stay out of the water and stay away from dangerous
areas like piers and breakwalls.

&&

$$
671 
WHUS41 KBUF 141716
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
116 PM EDT Sat Sep 14 2019

NYZ007-150000-
/O.CON.KBUF.BH.S.0012.000000T0000Z-190915T0000Z/
Jefferson-
116 PM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...Beaches of Jefferson county.

* TIMING...Until 8 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when there is a high swim
risk. This means life threatening waves and currents are
expected. Stay out of the water and stay away from dangerous
areas like piers and breakwalls.

&&

$$

NYZ010-019-085-142100-
/O.CON.KBUF.BH.S.0012.000000T0000Z-190914T2100Z/
Northern Erie-Chautauqua-Southern Erie-
116 PM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* LOCATIONS...Beaches of Erie and Chautauqua counties.

* TIMING...Until 5 PM EDT this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when there is a high swim
risk. This means life threatening waves and currents are
expected. Stay out of the water and stay away from dangerous
areas like piers and breakwalls.

&&

$$
358 
WHUS41 KBUF 142040
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
440 PM EDT Sat Sep 14 2019

NYZ010-019-085-142145-
/O.CAN.KBUF.BH.S.0012.000000T0000Z-190914T2100Z/
Northern Erie-Chautauqua-Southern Erie-
440 PM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Beach
Hazards Statement.

Waves will continue to subside through the early evening.

$$

NYZ007-150000-
/O.CON.KBUF.BH.S.0012.000000T0000Z-190915T0000Z/
Jefferson-
440 PM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...Beaches of Jefferson county.

* TIMING...Until 8 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when there is a high swim
risk. This means life threatening waves and currents are
expected. Stay out of the water and stay away from dangerous
areas like piers and breakwalls.

&&

$$
570 
WHUS41 KBUF 142332
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
732 PM EDT Sat Sep 14 2019

NYZ007-150045-
/O.CAN.KBUF.BH.S.0012.000000T0000Z-190915T0000Z/
Jefferson-
732 PM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Beach
Hazards Statement.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Sep 13, 8:14 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 13, 8:14 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
814 PM EDT Fri Sep 13 2019

.SYNOPSIS...
A cold front will cross the region tonight and Saturday morning
while producing some showers and thunderstorms along with a gusty
wind. Fair dry weather will return for the second half of the
weekend with above normal temperatures anticipated through much of
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Weak warm frontal boundary will continue to move across central and
northern NY late this evening through the early overnight.
Conditions should remain dry for the remainder of the evening across
the entire area.

The area will be solidly within some semblance of a warm sector
through the remainder of the evening before the main cold front
moves in with associated showers and weakening thunderstorms. A
fairly solid line of showers and storms off to the west of us this
evening across Southern Ontario, will continue progressing east this
evening, crossing western and north central NY overnight into
Saturday morning. Expect a high likelihood of measurable rain - best
in the west, with the system weakening as it moves east overnight.
Rain should start around midnight far western areas (give or take an
hour on either side), then slowly progress east through the
overnight hours. QPF is fairly tame with mainly 0.1-0.25" with less
further east of the Genesee Valley Saturday morning.

As for winds, ahead of this there is an increasing wind field, with
downsloping S to SSE flow up to 50-55 kts just off the deck, under a
steep inversion aloft. This will have the ability to produce
localized surface gusts to 50 mph NW of and near the base of the
Chautauqua Ridge or along I-90/Rt 5 near Dunkirk, extending up
through the Buffalo Southtowns, at least before the rain, with a
similar scenario unfolding east of Lake Ontario in Jefferson County
N through NW of the Tug Hill Plateau.

Once the precipitation associated with the cold front moves east on
Saturday, expect a fairly quick return to quiet weather with
clearing skies in the west by afternoon, while clouds linger a
bit longer toward north central NY.

The western portion of NY will be in the warm sector with a nice
downslope SSE flow, until the rain moves in. This will also cause
temperatures to be slow to fall. In some areas, temps may not move
or even increase a little through this evening, but once the rain
moves in, temperatures should drop off into the lower 60s. Toward
the Eastern Lake Ontario region, temperatures should fall this
evening into the 50s, then stall and/or start to rise with the warm
air advection. Highs on Saturday should be comfortable with
dewpoints slowly dropping while insolation allows high temps to
reach mostly into the 70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Saturday night and into Sunday weak surface ridging of high pressure
will bring a quiet period of weather. A southwesterly flow Saturday
night may bring a few lake effect clouds to the northeast of the
Lakes. Sunday a weak warm front will begin to extend towards Lake
Erie, prompting an increase in low level moisture (dewpoints) while
also beginning to increase cloud cover Sunday afternoon. With weak
high pressure still nearby, and limited elevated instability, our
region should remain mostly dry through the afternoon hours.

Water Vapor imagery this Friday afternoon displays a compact
shortwave trough just to the north of ID, and this feature will
advance across the northern Plains and towards our region Sunday
night and into Monday. Moisture will continue to increase ahead of
this feature, with PWATS rising close to 1.5 inches by Monday
morning.

At the surface a weak surface low will pass across WNY, under the
upper level shortwave, late Sunday night and Monday morning.
Convergence around this low, combined with the deepening
moisture...and lift ahead of the shortwave should bring light rain
showers across much of the region. Will increase PoPs some with this
package...to higher chance to near low likely.

Behind the surface low Monday a northeast wind will develop. This
flow will hang lower clouds in across WNY...with the flow also
bringing resistance to temperatures more than 70F for all but the
southern two tiers of counties.

Surface high pressure to our west Monday night will bring drier
air...that will clear out skies especially away from the lake
shoreline. As a light northerly flow continues through the night,
and under clear skies some inland areas of the North Country may
approach the upper 30s for lows.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Amplified ridging looks to build from the central portions of
the CONUS toward the upper Great Lakes early next week. This
will take its sweet time getting here in earnest, so while super
high pressure will be in control right from the start of the
long term period, flow will generally be from the northeast.
This will keep warm advection at bay, so while subsidence will
allow for abundant sunshine, temperatures will be restricted to
how much the mid to late September sun can achieve.

The fairly sharp mid-level ridge starts to edge eastward later
in the week. This will allow for progressively more impressive
southerly/southwesterly flow to build toward the lower Great
Lakes day-by-day. The ECMWF and majority of the GEFS members
don't even get the ridge exist to us until roughly Friday, while
the operational GFS-FV3 is already busting down the ridge by
that juncture. The slower progression of the ECMWF/GEFS members
is favored, so a slow run-up in temperatures with generally
sunny and dry conditions is favored right through the end of the
week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A weak warm front continues to move NE through central and northern
NY, placing the area within a warm sector bringing a period of dry
weather lasting until a cold front moves into far western NY around
midnight (give or take an hour on either side). Some LLWS will be
possible under a 50kt SSE flow just off the deck ahead of the cold
front, however will be short-lived at any given location, as surface
winds ramp up fairly quickly under this feature as well. Showers and
thunderstorms will accompany the cold front as it moves east across
western NY overnight, then into the eastern Lake Ontario region
later tonight into Saturday morning, while weakening with time.
Expect some MVFR ahead of the front starting around or a little
after midnight across western NY, then the middle of the night east
of Lake Ontario. A period of MVFR CIGS (IFR higher terrain) will
linger across all terminals behind the cold front as it moves east
across the region through early Saturday afternoon. There may also
be some brief reductions to MVFR/isold IFR VSBY in any heavier
shower or storm. A return to VFR is then expected from west to east
late Saturday morning into the early afternoon, lasting through the
remainder of the TAF period.

Outlook...

Saturday night through Wednesday...Mainly VFR.

&&

.MARINE...
Moderately strong south-southeasterlies tonight warranted Small
Craft Advisories over the east end of both Lakes Erie and Ontario,
with mainly an offshore component through the early overnight. These
winds will then begin to veer overnight from west to east as a cold
front slowly crosses the region with widespread showers and possible
thunderstorms overnight, tapering off from west to east through late
Saturday morning.

In the wake of the cold front on Saturday, moderate to occasionally
fresh southwesterlies will be found throughout the Lower Great
Lakes. This will produce choppy conditions with Small Craft
Advisories ongoing for eastern Lake Erie as well as for eastern Lake
Ontario north of Oswego.

A weaker surface pressure gradient sets up for Saturday night and
Sunday, promoting weaker winds and negligible waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory until 10 AM EDT Saturday for NYZ007.
     Wind Advisory until 5 AM EDT Saturday for NYZ019-085.
MARINE...Small Craft Advisory until 8 PM EDT Saturday for LEZ020-040-
         041.
         Small Craft Advisory until 8 PM EDT Saturday for
         LOZ045.

&&

SYNOPSIS...RSH/Zaff
NEAR TERM...JM/Zaff
SHORT TERM...Thomas
LONG TERM...Fries
AVIATION...JM
MARINE...JM/Zaff
Hazardous weather outlook, Sep 13, 9:21 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
921 PM EDT Fri Sep 13 2019

NYZ007-008-150130-
Jefferson-Lewis-
921 PM EDT Fri Sep 13 2019

...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-150130-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
921 PM EDT Fri Sep 13 2019

...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-004-013-014-150130-
Monroe-Wayne-Livingston-Ontario-
921 PM EDT Fri Sep 13 2019

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-005-006-010-011-150130-
Niagara-Orleans-Northern Cayuga-Oswego-Northern Erie-Genesee-
921 PM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150130-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
921 PM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 10:48 PM EDTSpecial Marine WarningBUF87 min
Sep 14, 12:36 AM EDTSevere Thunderstorm WarningBUFChautauqua39 min
Sep 14, 12:59 AM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua38 min
Sep 14, 1:01 AM EDTSpecial Marine WarningBUF59 min

Nearby

Beach Hazards Statements in New York, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.